Tornadoes · United States · South Dakota · 2021
Unrated tornado, Wakonda, South Dakota, May 15, 2021
This Unrated tornado ran 1.3 miles across Clay County on May 15, 2021, touching down at 12:54 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 15, 2021
- Touchdown
- 12:54 PM CDT (17:54 UTC)
- Lifted
- 12:59 PM CDT (17:59 UTC)
- On the ground
- 5 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clay County
- Touchdown point
- 42.966, -97.121
- Lift-off point
- 42.962, -97.096
- Record number
- 2105151154-01
What the Weather Service recorded
Diurnal heating contributed to strong 0-3km CAPE, as moisture quickly pooled near a slowly moving frontal zone across southeast South Dakota. A brief landspout developed during the updraft phase of stronger storms.
A brief landspout spun up just south of the intersection of 305th Street and 454th Avenue south southwest of Wakonda. The tornado was witnessed intermittently touching down over the next 5 minutes, which kicked up dust while it moved across open fields. The average path width was 25 yards. Tornado timing, path, and width based on eyewitness accounts and video and photographic evidence.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 15, 6:36 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 15, 6:36 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 636 AM CDT Sat May 15 2021 .SHORT TERM...(Today and Tonight) Issued at 415 AM CDT Sat May 15 2021 Early this morning, there remain a few scattered showers across southwest MN related to last night's convection. This activity will continue to slide southeastward through 15.12Z. With a few observation sites showing reductions in visibility and dew point depressions of only 1-2 degrees, still expect some patchy fog prior to sunrise before burning off quickly. For the rest of today, most areas will remain dry under partly cloudy skies. The caveat being areas south of I-90 where there may be an isolated shower or thunderstorm this afternoon. Low- level moisture is just high enough to result in a few hundred J/Kg of CAPE that could result in some diurnally-driven activity. Will need some kind of lifting mechanism for thunderstorms to develop, but models do suggest there may be a couple weak waves in the messy northwest flow aloft to trigger convection. Overall impact will be minor and will cover this threat with 20 POPs. Otherwise, temperatures today will top out in the mid to upper 70s with light winds. .LONG TERM...(Sunday through Friday) Issued at 415 AM CDT Sat May 15 2021 Another weakening short-wave will move across the forecast area on Sunday, although it's impact on precipitation is a bit muddied by a secondary wave lifting northeastward across KS and northwest MO. While models all develop precipitation across the higher terrain of western South Dakota late Saturday night, they differ in how it traverses across the state on Sunday. The GFS/ECMWF bring light QPF to the I-29 corridor by mid-day whereas the NAM is dry and doesn't expand precipitation across the forecast area until later in the afternoon. The NAM also appears to be more influenced by the southern short-wave, expanding more robust rainfall northward Sunday evening. All said, will expand 30 to 50 POPs eastward through the day. Severe weather is not expected given weak instability and shear. Rainfall amounts of one-quarter inch or less appear reasonable at this time. Rainfall chances persist Monday/Tuesday mainly across the southern forecast area as energy from the weakening southern short-wave gets stuck across IA due to a building east-west elongated ridge across ND/MN/WI. Right now, activity looks spotty at best with rainfall amounts less than a tenth of an inch. More widespread rainfall is possible Wednesday into Thursday as flow aloft shifts to the south and multiple short-waves lift northward across the Northern Plains. Given differences in timing and strength of these waves, it is too early to determine any severe threat, but increased moisture (PWATS approaching 1.5 inches) could result in more significant rainfall. Not expecting much change in day-to-day temperatures with highs generally in the 70s and lows in the 50s, but there are hints that widespread 80s are possible by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 636 AM CDT Sat May 15 2021 After some patchy fog with reductions in visibility mainly in the MVFR range and perhaps a few sprinkles at KHON early this morning, expect VFR conditions at TAF airfields through the period. There is a slight chance for an isolated shower or thunderstorm at KFSD/KSUX this afternoon, but confidence in coverage/timing not great enough to include mention in the 12Z TAFs. Winds will generally be light and variable, but may at times favor a east- southeasterly direction. Additional shower/thunderstorm chances late tonight into Sunday morning are expected to remain mainly west of TAF airfields through 16.12Z, but something that will have to be addressed in subsequent forecasts. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Rogers
Hazardous weather outlook, May 15, 5:06 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 506 AM CDT Sat May 15 2021 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-059>071-161015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 506 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are possible this afternoon and early evening for areas along and south of Interstate 90. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and isolated thunderstorms are possible Sunday. Severe storms are not anticipated. Periodic shower and thunderstorm chances continue through much of the next work week. The overall severe threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-SDZ038>040-052>058-161015- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- 506 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered showers and isolated thunderstorms are possible Sunday. Severe storms are not anticipated. Periodic shower and thunderstorm chances continue through much of the next work week. The overall severe threat appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 15, 12:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1213 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL MINNEOTA 44.56N 95.99W
05/14/2021 E0.70 INCH LYON MN TRAINED SPOTTER
DIME SIZED HAIL JUST BEFORE 11PM AND A TOTAL
OF 0.72 INCHES OF RAIN.
&&The surface observations
Yankton (YKN), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 76 km away, was scanning. The volume nearest the touchdown began at 17:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of May 15, 2021
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.